Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

July 24, 2016Cobb County, Paulding County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 24, 2016, 6:27 PM EDT for Cobb County, Paulding County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 6:27 PM EDT (22:27 UTC)
Expired
Jul 24, 2016, 7:00 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA

Counties Cobb County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 60 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS82 KFFC 242227
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT SUN JUL 24 2016
 
GAZ030>032-242300-
COBB GA-PAULDING GA-POLK GA-
627 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR COBB...PAULDING AND NORTHEASTERN
POLK COUNTIES UNTIL 700 PM EDT...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS OVER SMYRNA...OR NEAR
MARIETTA...MOVING WEST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MARIETTA...DALLAS...SMYRNA...KENNESAW...POWDER
SPRINGS...AUSTELL...HIRAM... BRASWELL...TAYLORSVILLE...FAIR
OAKS...LITHIA SPRINGS...YORKVILLE...WHITE WATER PARK...DUE
WEST...VININGS...JIM R MILLER PARK...BROWNSVILLE...NEW HOPE...NEW
GEORGIA AND LOST MOUNTAIN PARK.

LAT...LON 3408 8501 3408 8498 3396 8443 3383 8446
      3379 8452 3379 8461 3380 8462 3381 8472
      3379 8473 3379 8493 3381 8503
TIME...MOT...LOC 2226Z 100DEG 12KT 3389 8454 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:45 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
245 PM EDT SUN JUL 24 2016

.SHORT TERM /Tonight through Monday Night/...
Isolated convection having a hard time getting ramped-up this
afternoon but should continue to slowly increase in strength and
coverage for the next couple of hours before diminishing. Still
not anticipating more than low-end scattered coverage and severe
thunderstorms are not expected at this time.

Very little appreciable change to the overall pattern through the
short-term forecast period. Forecast area remains under weak
upper- level ridging and on the western periphery of the western
Atlantic surface ridge. Models also continue to show some weak
surface troughiness on the northwest side of ridge over the
forecast area persisting through the period as well. All of this
adds up to little change in the general forecast trends through
Monday night with near to slightly above seasonal normal lows and
above seasonal normal high temperatures with isolated to scattered
diurnal convection. Instability remains marginal at best for any
strong to severe storms.

Small area of the east-central Georgia portion of the forecast
area flirting with Heat Advisory level Heat Index values this
afternoon however the area is small and not expected to expand
significantly. Forecast Heat Index values tomorrow are similar or
slightly below todays values so I do anticipate an advisory will
be needed at this time.

20

.LONG TERM /Tuesday through Sunday/...
No major changes were made to the extended period as the typical
summer-time pattern continues with mainly isolated to scattered
diurnally driven convection expected each day... and above normal
temperatures continue. See the previous discussion below.  39

PREV LONG TERM DISCUSSION.../Issued 348 AM EDT SUN JUL 24 2016/

LONG TERM /Monday Night through Saturday/...

An upper level ridge will continue across the southern
Appalachians Monday night and this should keep showers and
thunderstorms mainly diurnal. However the NAM continues pops after
midnight with greater moisture under the ridge.

The upper ridge drifts a little S over the area for Tuesday. However
plenty of moisture and instability will continue chances for mostly
diurnal showers and storms favoring N GA. Another hot day with high
temperatures in the 90s except for mid to upper 80s for portions of
the mountains. Heat indices will range 100-105 for a large portion of
central and E GA.

The upper level ridge pattern continues for Wednesday with mainly
afternoon and evening showers and storms favoring N GA. Most high
temperatures will again be in the 90s except for mid to upper 80s
for portions of the mountains.

The upper ridge shifts some to the se for Thursday...more so on the
GFS than the European and the GFS has more moisture for N and W GA
than the European. This will still favor N GA for showers and storms.

The GFS minimizes the upper ridge for Friday and Saturday with more
moisture across the area while the European holds the ridge in more
with less moisture. This will still favor N GA with the greatest chances
for showers and storms.

BDL

&&

.AVIATION...
18Z Update...
/ISSUED AT 135 PM EDT SUN JUL 24 2016/
VFR conditions are expected to predominate across the area through
the majority of the forecast period outside of isolated to scattered
convection. Will see some local to scattered MVFR or lower
visibilities developing in the 06Z-14Z time frame...however I do not
believe the chances are high enough at any TAF site to include in
the forecast right now. Will see isolated to scattered convection
across the area through around 00-02Z. Winds are expected to remain
generally southwest to west through the period...generally 6KT or
less. Winds will become very light to calm after 00Z and may be a
bit variable in direction 00Z-14Z.

//ATL Confidence...18Z Update...

Medium on tsra timing and coverage.
High otherwise.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  95  73  95 /  20  30  30  30
Atlanta         74  93  74  93 /  20  40  30  30
Blairsville     68  90  69  88 /  20  40  30  50
Cartersville    71  94  71  93 /  20  40  30  40
Columbus        75  95  75  94 /  20  30  30  30
Gainesville     74  94  74  92 /  20  40  30  30
Macon           73  95  73  96 /  20  30  20  30
Rome            72  95  72  94 /  20  40  30  50
Peachtree City  70  93  71  93 /  20  40  30  30
Vidalia         73  95  73  96 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....39
AVIATION...20
Hazardous weather outlook, Jul 24, 11:05 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 AM EDT SUN JUL 24 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1105 AM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL BE STRONG.

WEATHER HAZARDS EXPECTED...
STRONG GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN
BE EXPECTED WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...MAINLY IN THE
AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF ANY SIGNIFICANT OR SEVERE WEATHER THROUGH THE
WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 24, 5:28 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SUN JUL 24 2016

GAZ085-242200-
JOHNSON GA-
528 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 600 PM
EDT...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS NEAR WRIGHTSVILLE. THIS
STORM WAS NEARLY STATIONARY.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WRIGHTSVILLE...SPANN...NEW HOME AND DONOVAN.

LAT...LON 3260 8261 3267 8279 3269 8279 3270 8283
      3277 8276 3279 8271 3280 8269 3278 8266
      3280 8263 3279 8262 3282 8257 3274 8249
TIME...MOT...LOC 2128Z 127DEG 4KT 3272 8262
Special weather statement, Jul 24, 6:27 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT SUN JUL 24 2016

GAZ030>032-242300-
COBB GA-PAULDING GA-POLK GA-
627 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR COBB...PAULDING AND NORTHEASTERN
POLK COUNTIES UNTIL 700 PM EDT...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS OVER SMYRNA...OR NEAR
MARIETTA...MOVING WEST AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MARIETTA...DALLAS...SMYRNA...KENNESAW...POWDER
SPRINGS...AUSTELL...HIRAM... BRASWELL...TAYLORSVILLE...FAIR
OAKS...LITHIA SPRINGS...YORKVILLE...WHITE WATER PARK...DUE
WEST...VININGS...JIM R MILLER PARK...BROWNSVILLE...NEW HOPE...NEW
GEORGIA AND LOST MOUNTAIN PARK.

LAT...LON 3408 8501 3408 8498 3396 8443 3383 8446
      3379 8452 3379 8461 3380 8462 3381 8472
      3379 8473 3379 8493 3381 8503
TIME...MOT...LOC 2226Z 100DEG 12KT 3389 8454

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:28 PM EDTSpecial Weather StatementFFCJohnson32 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.